Acetaminophen (APAP) overdose causes hepatotoxicity involving mitochondrial dysfunction and c-jun N-terminal kinase (JNK) activation. Because the safe limit of APAP dosing is controversial, our aim was to evaluate the role of the mitochondrial permeability transition (MPT) and JNK in mitochondrial dysfunction after APAP dosing considered nontoxic by criteria of serum alanine aminotransferase (ALT) release and histological necrosis in vivo. C57BL/6 mice were given APAP with and without the MPT inhibitor, N-methyl-4-isoleucine cyclosporin (NIM811), or the JNK inhibitor, SP600125. Fat droplet formation, cell viability, and mitochondrial function in vivo were monitored by intravital multiphoton microscopy. Serum ALT, liver histology, total JNK, and activated phospho(p)JNK were also assessed. High APAP (300 mg/kg) caused ALT release, necrosis, irreversible mitochondrial dysfunction, and hepatocellular death. By contrast, lower APAP (150 mg/kg) caused reversible mitochondrial dysfunction and fat droplet formation in hepatocytes without ALT release or necrosis. Mitochondrial protein N-acetyl-p-benzoquinone imine adducts correlated with early JNK activation, but irreversible mitochondrial depolarization and necrosis at high dose were associated with sustained JNK activation and translocation to mitochondria. NIM811 prevented cell death and/or mitochondrial depolarization after both high and low dose APAP. After low dose, SP600125 decreased mitochondrial depolarization. In conclusion, low dose APAP produces reversible MPT-dependent mitochondrial dysfunction and steatosis in hepatocytes without causing ALT release or necrosis, whereas high dose leads to irreversible mitochondrial dysfunction and cell death associated with sustained JNK activation. Thus, nontoxic APAP has the potential to cause transient mitochondrial dysfunction that may synergize with other stresses to promote liver damage and steatosis.
Keywords: APAP; hepatocytes; mitochondria; multiphoton microscopy; nontoxic dose.
© The Author 2015. Published by Oxford University Press on behalf of the Society of Toxicology. All rights reserved. For Permissions, please e-mail: email@example.com.